Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Pittsburgh, PA

May 2, 2002Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 2, 2002, 5:43 AM EDT for Indiana County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2002, 5:43 AM EDT (09:43 UTC)
Expired
May 2, 2002, 6:45 AM EDT
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Indiana County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2247 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 020943
SVRPBZ
PAC063-021045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 AM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INDIANA COUNTY IN PENNSYLVANIA

* UNTIL 645 AM EDT

* AT 542 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF HOMER CITY...MOVING EAST AT 55
  MPH.

* DAMAGING WINDS GREATER THAN 60 MPH ARE LIKELY WITH THIS STORM.

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:41 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 2, 2:41 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
241 AM EDT THU MAY 2 2002

FFA ALREADY OUT FOR THE SOUTHERN 2/3 OF OUR CWA TIL 10 AM AND WILL
CONTINUE. HPC QPF PERSISTENT IN 1 INCH RAINFALL OVER THIS AREA. ALSO
TSTMS POSSIBLE.

FROPA THIS AM ACROSS FA. HEAVY RAIN AND GUSTY TSTM WINDS UNTIL FRONT
PASSES. FOR THIS AFTN WINDY CONDITIONS. BL WNDS AROUND 30 KTS FROM
THE WEST.

THURSDAY NIGHT HIGH PRESSURE BUILDS IN FROM THE WEST. 1022 HIGH
CENTERED OVER FA BY 00Z SAT. NEXT CHC FOR RAIN IS ON MONDAY WITH
APPROACHING FRONT.

PIT   65  38  57  36 / 100  10   0   0
HLG   65  39  57  37 / 100  10   0   0
MGW   68  42  59  38 / 100  10   0   0
ZZV   67  40  58  38 / 100  10   0   0
PHD   67  40  58  38 / 100  10   0   0
FKL   62  36  52  34 / 100  10   0   0
DUJ   62  36  52  34 / 100  10   0   0
LBE   65  39  57  37 / 100  10   0   0
BTP   63  37  55  36 / 100  10   0   0
IDI   63  37  55  36 / 100  10   0   0
ODM   63  35  55  33 / 100  10   0   0

.PBZ...
MD...FLOOD WATCH FOR THIS MORNING FOR ZONE MDZ001.

OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ039...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS MORNING FOR ZONES PAZ021...PAZ029>032.

WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.

In the hours before

Special weather statement, May 2, 3:21 AM EDT, 2 hours 22 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-021315-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 AM EDT THU MAY 2 2002

...HEAVY RAIN AND GUSTY THUNDERSTORMS POSSIBLE THIS MORNING...

GUSTY THUNDERSTORM WINDS, HEAVY RAIN, HAIL AND NUMEROUS LIGHTNING
STRIKES ARE POSSIBLE THIS MORNING AS A COLD FRONT MOVES THROUGH.

A FLOOD WATCH IS IN EFFECT UNTIL 10 AM FOR THE AREA SOUTH OF A LINE
ROUGHLY FROM NEW PHILADELPHIA TO STEUBENVILLE IN OHIO TO PITTSBURGH
TO LATROBE IN PENNSYLVANIA.

SKYWARN ACTIVATION IS ADVISED.
Special weather statement, May 2, 4:24 AM EDT, 1 hour 19 minutes before
OHZ039-048>050-057>059-068-069-PAZ021-029>032-WVZ001>004-012-021>023-
041-021200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 AM EDT THU MAY 2 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 AM THURSDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       FAYETTE         GREENE          WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         COSHOCTON       GUERNSEY        HARRISON
  JEFFERSON       MONROE          MUSKINGUM       NOBLE
  TUSCARAWAS
Special weather statement, May 2, 5:19 AM EDT, 24 minutes before
PAZ014-020>023-030-021030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 AM EDT THU MAY 2 2002

...SEVERE THUNDERSTORM AND FLOOD WATCH UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH RADAR SHOWED FAST-MOVING
THUNDERSTORMS WITH HEAVY RAIN AND WIND GUSTS OVER 45 MPH WILL BE
MOVING EASTWARD THROUGH THE PITTSBURGH METRO AREA UNTIL AROUND 6:00
OR 6:30 AM. BEWARE OF PONDED WATER ON ROADS...LOW VISIBILITY IN THE
HEAVY RAIN AND FREQUENT LIGHTNING...AND THE POTENTIAL FOR POWER
INTERRUPTIONS AND FLYING DEBRIS. THERE CAN ALSO BE PEA SIZED HAIL.
Special weather statement, May 2, 5:28 AM EDT, 15 minutes before
MDZ001-WVZ021>023-041-021030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 AM EDT THU MAY 2 2002

...SEVERE THUNDERSTORM AND FLOOD WATCH UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH RADAR SHOWED FAST-MOVING
THUNDERSTORMS WITH HEAVY RAIN AND WIND GUSTS OVER 45 MPH WILL BE
MOVING EASTWARD THROUGH THE FAIRMONT WEST VIRGINIA AND INTERSTATE 68
CORRIDOR INTO PRESTON AND GARRETT COUNTIES...UNTIL AROUND 6:00 OR
6:30 AM. BEWARE OF PONDED WATER ON ROADS...LOW VISIBILITY IN THE
HEAVY RAIN AND FREQUENT LIGHTNING...AND THE POTENTIAL FOR POWER
INTERRUPTIONS AND FLYING DEBRIS. THERE CAN ALSO BE PEA SIZED HAIL.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.